Alert archive / Michigan / Small Craft Advisories in 2013
Small Craft Advisory 193, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Nov 22, 2013, 4:26 PM EST. It took effect at Nov 23, 2013, 4:00 AM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2013, 4:26 PM EST (21:26 UTC)
- In effect from
- Nov 23, 2013, 4:00 AM EST
- Expired
- Nov 23, 2013, 10:13 PM EST
- In force
- 18 hr
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 22, 4:20 PM EST, 6 minutes earlier.
Area forecast discussion, Nov 22, 4:20 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EST FRI NOV 22 2013
.SYNOPSIS...
ISSUED AT 415 PM EST FRI NOV 22 2013
SUBSTANTIAL COLD AIR WILL CONTINUE TO FILTER INTO THE GREAT LAKES
TONIGHT...RESULTING IN TEMPERATURES MORE TYPICAL OF MID JANUARY THAN
MID NOVEMBER. THE ARCTIC AIR WILL ALSO BRING LAKE EFFECT SNOWS THIS
WEEKEND...WITH HEAVY ACCUMULATIONS POSSIBLE ALONG AND WEST OF
US-131. A CANADIAN CLIPPER SYSTEM WILL SWEEP OVER THE GREAT LAKES
EARLY NEXT WEEK...KEEPING THE AREA LOCKED INTO A COLD...SNOWY
PATTERN.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 415 PM EST FRI NOV 22 2013
HE BREAK OF PRECIPITATION-FREE WEATHER BEHIND THE
DEPARTED SHORTWAVE TROUGH WILL BE SHORT-LIVED AS AN ARCTIC COLD
FRONT ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER ONTARIO WILL PUSH
THROUGH NORTHERN MICHIGAN LATE TONIGHT...BRINGING VERY COLD
TEMPERATURES...GUSTY WINDS...AND...A QUICK ROUND OF SNOW. THE
AFOREMENTIONED ARCTIC COLD FRONT IS CURRENTLY DRAPED FROM NORTHERN
LAKE SUPERIOR ACROSS NORTHERN MINNESOTA AND INTO THE UPPER PLAINS. A
THIN BAND OF CLOUDS ARE STRETCHED ACROSS THE COLD FRONT...INDICATING
THE QUICK SNOW ACCUMULATIONS LATE TONIGHT OVER NORTHERN MICHIGAN
WITH FRONTAL PASSAGE. ACCUMULATIONS OF MOSTLY AROUND AN INCH...BUT
WILL BE ENHANCED BY THE LAKES ACROSS EASTERN UPPER AND NORTHWEST
LOWER MICHIGAN...WHERE AN INCH AND A HALF WILL BE POSSIBLE. LAKE
EFFECT SNOW WILL DEVELOP AFTER FRONTAL PASSAGE FOR THE FAVORED
NORTH-NORTHWEST WIND REGIME AS COLD AIR FILTERS IN. TEMPERATURES
WILL DROP RAPIDLY DURING THE NIGHT TIME HOURS AND BE IN THE TEENS BY
DAYBREAK. WEST TO NORTHWESTERLY WINDS WILL INCREASE THROUGHOUT THE
NIGHT AND WILL BE STRONG AND GUSTY BY DAYBREAK...GENERATING
WINDCHILL TEMPERATURES IN THE SINGLE DIGITS FOR ALL OF THE FORECAST
AREA AND POSSIBLY EVEN IN THE NEGATIVE SINGLE DIGITS OVER PORTIONS
OF EASTERN UPPER.
&&
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 415 PM EST FRI NOV 22 2013
DEEP TROUGH/POCKET OF ANOMALOUSLY COLD AIR SITTING ACROSS
WEST-CENTRAL CANADA THIS MORNING WITH WELL BELOW ZERO TEMPERATURES
THIS MORNING (COLDER THAN -30F IN SOME SPOTS). VERY COLD AIR BOTTLED
UP BEHIND BENIGN LOOKING LOW PRESSURE SYSTEM OVER SOUTH CENTRAL
CANADA AND ARCTIC COLD FRONT NOW DIPPING INTO THE NRN PLAINS. ARCTIC
COLD FRONT AND DEEP TROUGHING WILL BE DIPPING INTO THE REGION FOR
THE WEEKEND. ON THE LARGER SCALE...CUTOFF LOW PRESSURE NOTED JUST
OFF THE COAST OF SRN CALIFORNIA PRODUCING HEAVY RAIN OVER THE SW
STATES. A COUPLE MORE LOW PRESSURE SYSTEMS NOTED OVER ALASKA INTO
THE GULF (OF ALASKA) THAT WILL BE DROPPING DOWN THE THE CALIFORNIA
COAST NEXT WEEK. DEEP TROUGHING/COLD AIR IS NOT COMPLETELY LOCKED IN
PLACE...AT LEAST IN THE GREAT LAKES...AS WE DO GET SOME WARMER AIR
SPREADING BACK INTO THE REGION EARLY NEXT WEEK. BUT ANOTHER ARCTIC
SHOT IS IN THE WORKS FOR THE MIDDLE PART OF NEXT WEEK...JUST IN TIME
FOR THE HOLIDAY.
OVERALL...AN ACTIVE/COLD STRETCH OF WEATHER WITH ACCUMULATING SNOW
POSSIBILITIES TO WRAP UP THE LAST PART OF NOVEMBER.
SATURDAY AND SATURDAY NIGHT...POCKET OF ANOMALOUSLY COLD AIR (H8
TEMPS RANGING FROM -18C TO -22C) SETTLES INTO THE REGION THROUGH THE
DAY SATURDAY RESULTING IN LAKE-H8 DELTA T/S RUNNING IN THE MIDDLE
TO HIGH 20S. THIS OF COURSE RAISES IMMEDIATE CONCERNS REGARDING THE
POTENTIAL FOR SUBSTANTIAL LAKE EFFECT SNOW ACCUMULATIONS SATURDAY
AND SATURDAY NIGHT. BUT THIS EVENT HAS POSITIVE AND NEGATIVE
ASPECTS. THE POSITIVES...OF COURSE THE FANTASTIC DELTA T/S AND
LIMITED/WEAKISH EFFECTIVE INVERSION HEIGHTS. ALSO...A NICE SIGNAL
FOR A LOCKED-IN NNW LOW LEVEL MEAN FLOW WITH CONNECTIONS BACK ACROSS
LAKE SUPERIOR AND A LOW LEVEL CONVERGENCE SIGNAL STRETCHING FROM
CENTRAL UPPER MICHIGAN DOWN INTO THE GRAND TRAVERSE BAY AREA...
SUGGESTING THE POTENTIAL FOR HEAVY SNOW SHOWERS. THE NEGATIVES...
INCOMING AIRMASS WHILE ANOMALOUSLY COLD IS ALSO ANOMALOUSLY DRY AS
WELL WITH SINGLE DIGIT SFC DEWPOINTS JUST UPSTREAM OF THE LAKES...
ANTECEDENT AIRMASS PWAT VALUES DROPPING TO AROUND ONE-TENTH OF AN
INCH WITH TELLTALE INVERTED-V PROFILES IN THE LOWER LEVELS ON
FORECAST SOUNDINGS. LOW LEVEL MEAN FLOW FORECAST TO BACK JUST A BIT
SATURDAY NIGHT THAT WOULD PUSH HEAVIER SNOW SHOWERS EASTWARD TOWARD
THE I-75 CORRIDOR. IN ADDITION...SOME STABILITY VS SHEAR ISSUES AS
FAIRLY HIGH CAPE VALUES (50 TO 100 J/KG SBCAPE) AND WEAKER MEAN
SHEAR SUGGESTS THAT LAKE SNOW BANDING MAY TURN A BIT DIFFUSE ON
SATURDAY...WHICH WOULD OF COURSE REDUCE THE LONGEVITY OF HEAVIEST
SNOW SHOWERS. IN FACT...UTILIZING LOCAL EXPERIMENTAL SIMILAR
SOUNDINGS DATABASE (A CATALOG OF EVENTS WITH SIMILAR CONDITIONS)
RESULTED IN SOMEWHAT DIFFUSE BANDING DURING THE DAY AND 24 HR SNOW
TOTALS UNDER WARNING CRITERIA.
BOTTOM LINE...ITS GONNA GET COLD AND SNOWY AND ALTHOUGH I DONT THINK
THIS IS A WIDESPREAD/HIGH IMPACT WINTER WEATHER EVENT...GIVEN THE
EXTREME INSTABILITY AND PERIOD OF TIME WE COULD GET A LOCKED IN SNOW
BAND EXTENDING BACK INTO LAKE SUPERIOR...THERE IS POTENTIAL FOR SOME
LOCATIONS TO REACH WARNING CRITERIA SNOW BY SATURDAY NIGHT OR SUNDAY
MORNING (8"/12 HOURS OR 10"/24 HOURS). HIGHEST POTENTIAL OF COURSE
WILL BE THE GRAND TRAVERSE BAY AREA ALTHOUGH IF I HAD TO ABSOLUTELY
PICK SOME COUNTIES RIGHT NOW WHERE WARNING SNOWS MIGHT OCCUR...THEY
WOULD BE ANTRIM/KALKASKA/GRAND TRAVERSE. AT THIS POINT...WILL PUT
THOSE COUNTIES (AND LEELANAU FOR GOOD MEASURE) INTO A LAKE EFFECT
SNOW WATCH FOR SATURDAY AND SATURDAY NIGHT WITH THE THOUGHT THAT A
FEW SURROUNDING COUNTIES WILL ULTIMATELY END UP IN A LAKE EFFECT
SNOW ADVISORY. EASTERN UPPER MICHIGAN COUNTIES WILL LIKELY NOT GET
WARNING CRITERIA SNOW...AND WILL GO AHEAD AND PUT THEM INTO A LAKE
EFFECT ADVISORY NOW SINCE SNOW WILL START A LITTLE EARLIER.
SUNDAY...NW FLOW LAKE EFFECT SNOWS LINGER INTO SUNDAY MORNING...BUT
WILL QUICKLY WIND DOWN THROUGH THE DAY AS HIGH PRESSURE NOSES IN THE
GREAT LAKES...INVERSION HEIGHTS DROP AND LOW LEVELS DRY OUT...AND
LOW LEVEL MEAN FLOW BACKS MORE WESTERLY WITH TIME. BUT BACKING/WARM
ADVECTION FLOW MAY SPUR ON SOME LIGHT SNOW FALL
MONDAY AND MONDAY NIGHT...RIDGE OF HIGH PRESSURE SLIDES THROUGH THE
OHIO VALLEY WHILE A FAIRLY STRONG CLIPPER SLIPS THROUGH ONTARIO.
RESULTING STRONG SOUTHWESTERLY FLOW KICKS CORE OF COLDEST AIR OUT OF
THE REGION ALLOWING TEMPS TO REBOUND BACK TO THE 30S. BUT STILL COLD
ENOUGH FOR SOME LINGERING LAKE SNOW SNOWS AS WELL AS SOME LIGHT WARM
ADVECTION SNOW CLIPPING THE NRN PART OF THE STATE. OVERALL NOT A BIG
DEAL.
TUESDAY THROUGH FRIDAY (EXTENDED FORECAST)...ANOTHER SHARP COLD
FRONT LOOKING TO SLIP DOWN THROUGH THE REGION ON TUESDAY AND USHER
IN ANOTHER DEEP TROUGH/POCKET OF UNSEASONABLY COLD AIR HEADING INTO
MIDWEEK AND THE THANKSGIVING HOLIDAY. TUESDAY AND WEDNESDAY STILL
LOOKING THE MOST ACTIVE FROM A LAKE EFFECT STANDPOINT AND WE MAY SEE
ANOTHER ROUND OF ACCUMULATING LAKE SNOWS. ALTHOUGH STILL COLD...
DRIES OUT WEDNESDAY NIGHT INTO THANKSGIVING AS LARGE AREA OF HIGH
PRESSURE DEVELOPS ACROSS THE REGION AND LOW LEVEL FLOW BECOMING
UNFAVORABLE FOR LAKE SNOWS. ANOTHER CLIPPER SYSTEM FOR THE END OF
THE WEEK WITH SOME LIGHT SNOW WORKING THROUGH THE NRN LAKES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1235 PM EST FRI NOV 22 2013
A WEDGE OF DRIER AIR WILL PUSH INTO NORTHERN MICHIGAN WILL
CEILINGS REMAINING MVFR TO VFR...ONLY TO CHANGE QUICKLY FROM
MIDNIGHT ONWARD...WITH THE ARRIVAL OF A STRONGER COLD FRONT. THIS
FRONT WILL BRING REDEVELOPING SNOW SHOWERS AND EVEN STRONGER
GUSTS...WITH MORE INTENSE SNOW SHOWERS INTO SATURDAY MORNING.
BEHIND THIS COLD FRONT INTENSE LAKE EFFECT SNOWS MAY IMPACT
TVC...GENERATING POSSIBLE LIFR CONDITIONS UNDER HEAVIER SNOW BANDS
WITH VSBYS LESS THAN A MILE POSSIBLE. GREATEST UNCERTAINTY IS
WHERE EXACTLY THE SNOW BANDS WILL DEVELOP...POSSIBILITY OF
SNOW BANDS BEING EAST OF TVC WITH MVFR TO IFR CONDITIONS THROUGH
SATURDAY IS NOT OUT OF THE QUESTION.
&&
.MARINE...
ISSUED AT 415 PM EST FRI NOV 22 2013
AN ARCTIC COLD FRONT WILL PASS THROUGH NORTHERN MICHIGAN LATE
TONIGHT...WITH GUSTY WEST TO NORTHWESTERLY WINDS DEVELOPING BEHIND
IT. LAKE MICHIGAN SHORELINES SOUTH OF GRAND TRAVERSE LIGHT AND LAKE
HURON SHORELINES SOUTH OF MACKINAC BRIDGE TO STURGEON POINT WILL SEE
GALE FORCE WINDS THROUGH SATURDAY...WHILE THE REST OF THE GREAT LAKE
SHORELINES IN THE FORECAST AREA WILL SEE ONLY SMALL CRAFT ADVISORIES.
WINDS WILL START TO LET UP A BIT SATURDAY NIGHT INTO SUNDAY...BEFORE
BACKING WINDS OUT OF THE SW DEVELOP LATER SUNDAY NIGHT INTO
MONDAY...AND INCREASE TO POSSIBLE GALES ONCE AGAIN. THE NEXT COLD
FRONT PASSES BY TUESDAY MORNING.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY FROM 4 AM SATURDAY TO 7 AM EST SUNDAY
FOR MIZ008-015.
LAKE EFFECT SNOW WATCH FROM SATURDAY MORNING THROUGH SUNDAY
MORNING FOR MIZ020-021-026-027.
LH...SMALL CRAFT ADVISORY FROM 4 AM TO 11 PM EST SATURDAY FOR LHZ346.
SMALL CRAFT ADVISORY UNTIL 4 AM EST SATURDAY FOR LHZ347-348.
GALE WARNING FROM 4 AM TO 11 PM EST SATURDAY FOR LHZ347-348.
SMALL CRAFT ADVISORY UNTIL 11 PM EST SATURDAY FOR LHZ345-349.
LM...SMALL CRAFT ADVISORY FROM 4 AM TO 11 PM EST SATURDAY FOR LMZ341.
SMALL CRAFT ADVISORY UNTIL 4 AM EST SATURDAY FOR LMZ323-344>346.
GALE WARNING FROM 4 AM TO 11 PM EST SATURDAY FOR LMZ323-344>346.
SMALL CRAFT ADVISORY UNTIL 11 PM EST SATURDAY FOR LMZ342.
LS...SMALL CRAFT ADVISORY FROM 4 AM TO 11 PM EST SATURDAY FOR LSZ321-
322.
&&
SYNOPSIS...NS
SHORT TERM...TL
LONG TERM...BA
AVIATION...TL
MARINE...TLHazardous weather outlook, Nov 22, 4:21 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 421 PM EST FRI NOV 22 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 231100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 421 PM EST FRI NOV 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. A PERIOD OF MODERATE...TO POSSIBLY HEAVY SNOW SHOWERS WILL DEVELOP AFTER MIDNIGHT ALONG A POTENT COLD FRONT...AND COMBINE WITH GUSTY NORTHWEST WINDS FOR SNOW AND BLOWING SNOW. A PERIOD OF POOR VISIBILITY AND HAZARDOUS DRIVING CONDITIONS ARE POSSIBLE EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MUCH COLDER AIR AND GUSTY NORTH TO NORTHWEST WINDS WILL BRING ACCUMULATING LAKE EFFECT SNOW AND BLOWING SNOW FOR THE WEEKEND. SNOW SHOWERS WILL HAVE THE BIGGEST IMPACT IN AREAS ALONG AND WEST OF THE I-75 CORRIDOR AND ESPECIALLY AROUND GRAND TRAVERSE BAY. WIND CHILLS IN THE SINGLE DIGITS WILL RESULT IN VERY CHILLY CONDITIONS. PLEASE SEE ONGOING LAKE EFFECT SNOW WATCH AND ADVISORIES FOR DETAILS. GALES WILL DEVELOP OVER PARTS OF LAKE MICHIGAN AND LAKE HURON SATURDAY MORNING AND PERSIST THROUGH SATURDAY EVENING. PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS. ANOTHER SHOT OF ARCTIC AIR IS ANTICIPATED FOR TUESDAY THROUGH THANKSGIVING DAY OF NEXT WEEK...WITH MORE ACCUMULATING LAKE EFFECT SNOWS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS) BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV BY TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX. ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 4:17 AM EST | Gale Watch | APX | 12 hr | |
| Nov 22, 4:15 PM EST | Lake Effect Snow Watch | APX | Antrim, Grand Traverse, Kalkaska, Leelanau | 6 hr |
| Nov 22, 4:15 PM EST | Lake Effect Snow Advisory | APX | Benzie, Crawford, Manistee, Otsego, Presque Isle, Roscommon | 34 hr |
| Nov 22, 4:26 PM EST | Gale Warning | APX | 35 hr |
Nearby
Small Craft Advisories in Michigan, 2013Every small craft advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.